Background & aims: Little is known about how discontinuation of low-dose aspirin therapy after peptic ulcer bleeding affects patient mortality or acute cardiovascular events.
Methods: We performed a retrospective cohort study by using data from patients who received low-dose aspirin therapy and were treated for bleeding peptic ulcers between 2007 and 2010 at Karolinska University Hospital, Stockholm, Sweden. We used a multivariable Cox regression model to adjust for potential confounders and analyze associations between discontinuation of low-dose aspirin therapy at discharge, death, and acute cardiovascular events.
Results: Of the 118 patients who received low-dose aspirin therapy, the therapy was discontinued for 47 (40%). During a median follow-up period of 2 years after hospital discharge, 44 of the 118 patients (37%) either died or developed acute cardiovascular events. Adjusting for confounders, patients with cardiovascular comorbidities who discontinued low-dose aspirin therapy had an almost 7-fold increase in risk for death or acute cardiovascular events (hazard ratio, 6.9; 95% confidence interval, 1.4-34.8) compared with patients who continued this therapy during the first 6 months of the follow-up period. A corresponding association was not observed among patients without cardiovascular comorbidities when the study began.
Conclusions: In patients with cardiovascular disease, discontinuation of low-dose aspirin therapy after peptic ulcer bleeding increases risk of death and acute cardiovascular events almost 7-fold.
Copyright © 2013 AGA Institute. Published by Elsevier Inc. All rights reserved.